MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 STRAIGHT ROD300MM, COCR; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SPINE INC VIPER2 STRAIGHT ROD300MM, COCR; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 196789300
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Spinal Column Injury (2081)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported surgeon completed a t10-ilium posterior lateral fusion on (b)(6) 2016 using the depuy synthes spine expedium spine system (5.5mm), viper cortical fix screws, k2m cascadia tl interbodies from l2-s1, synthes matrix snap on transconnector (at l4-l5) and used vivigen to aid in his effort to fuse.He performed the operation to correct a scoliosis.The patient returned in (b)(6) 2018 to surgeon complaining of pain.Surgeon obtained a ct and xrays to evaluate the patient.He confirmed that the patient had failed to fuse at l4-l5 and broke the cocr rods on both the left and the right of the levels l4-l5.Due to the failed fusion and subsequent breakage of instrumentation, surgeon decided to take the patient back to the operating room to inspect the construct and make the necessary replacements to stabilize the patient for fusion purposes.Surgeon exposed the spine on (b)(6) 2018 in surgery and removed the cocr rods (1967-89-300, x2) as well as the transconnector (04.633.347, x1).He replaced screws at l4, l5, s1 on the right as well as s1/iliac screw on the left.He increased the diameter of those screws to gain sufficient screw purchase.Surgeon removed the screws at t10 and left them out.Surgeon then replaced the rods with titanium expedium rods and new expedium inner set screws.Synthes complaint number for transconnector (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination found that the rod was fractured.Device was then sent for fracture analysis.The fracture analysis report exhibits two surface morphologies a smooth and grainy/rough region and progression lines which are indicative of fatigue failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the rod fracturing cannot be positively determined.However, the fracture analysis report exhibits two surface morphologies a smooth and grainy/rough region and progression lines which are indicative of fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.The problem reported by the customer.

Brand Name
VIPER2 STRAIGHT ROD300MM, COCR
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key7685037
Report Number1526439-2018-50676
Device Sequence Number19161654
Product Code NKB
UDI-Device Identifier10705034295251
UDI-Public(01)10705034295251
Combination Product (Y/N)N
PMA/510(K) Number
K090648
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number196789300
Device Catalogue Number196789300
Device Lot NumberGM45387
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2018
Initial Date Received by Manufacturer 06/15/2018
Supplement Date Received by Manufacturer06/15/2018
Initial Report FDA Received Date07/13/2018
Supplement Report FDA Received Date07/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR